Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 12, NWS Memphis, TN

February 16, 20234 counties in Tennessee

NWS Memphis, TN issued this tornado warning at Feb 16, 2023, 5:41 AM CST for 4 counties in Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2023, 5:41 AM CST (11:41 UTC)
Expired
Feb 16, 2023, 6:30 AM CST
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Carroll County, TN, Gibson County, TN, Henderson County, TN, Madison County, TN

What was reported inside it

TimeReportWhereRemark
Feb 16, 6:20 AM CSTTSTM WND DMG2 Nw Clarksburg, TNNUMEROUS TREE LIMBS DOWN ALONG DOLLAR HILL ROAD NEAR THE INTERSECTION WITH CARNAL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 4:51 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

477 
WFUS54 KMEG 161141
TORMEG
TNC017-053-077-113-161230-
/O.NEW.KMEG.TO.W.0012.230216T1141Z-230216T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
541 AM CST Thu Feb 16 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northwestern Henderson County in west Tennessee...
  Southeastern Gibson County in west Tennessee...
  Carroll County in west Tennessee...
  Northeastern Madison County in west Tennessee...

* Until 630 AM CST.
    
* At 541 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Three Way, or near Humboldt, moving east at 45
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Humboldt, Milan, Huntingdon, Fairview, Three Way, Bruceton, Atwood,
  Parkers Crossroads, Medina, Hollow Rock, Gibson, Clarksburg,
  McLemoresville, Howley, Hickory Flat, Hillard, Dollar, New
  Enterprise, Ledbetter and Leach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3571 8893 3574 8894 3578 8890 3582 8896
      3588 8898 3609 8827 3589 8822 3588 8823
      3587 8821 3585 8822
TIME...MOT...LOC 1141Z 250DEG 41KT 3582 8883 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
3 follow-up statements
811 
WWUS54 KMEG 161152
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
552 AM CST Thu Feb 16 2023

TNC113-161202-
/O.CAN.KMEG.TO.W.0012.000000T0000Z-230216T1230Z/
Madison TN-
552 AM CST Thu Feb 16 2023

...THE TORNADO WARNING FOR NORTHEASTERN MADISON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until noon CST for west Tennessee.

LAT...LON 3585 8822 3578 8861 3579 8861 3579 8876
      3583 8879 3593 8881 3609 8827 3589 8822
      3588 8823 3587 8822
TIME...MOT...LOC 1152Z 250DEG 41KT 3586 8868 

$$

TNC017-053-077-161230-
/O.CON.KMEG.TO.W.0012.000000T0000Z-230216T1230Z/
Henderson TN-Gibson TN-Carroll TN-
552 AM CST Thu Feb 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 AM CST FOR
NORTHWESTERN HENDERSON...SOUTHEASTERN GIBSON AND CARROLL COUNTIES...
    
At 552 AM CST, a severe thunderstorm capable of producing a tornado
was located near Milan, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Milan, Huntingdon, Bruceton, Atwood, Medina, Hollow Rock, Clarksburg,
McLemoresville, Howley, Hickory Flat, Hillard, Dollar, Ledbetter,
Leach, Sitka, Tate, Palmer Shelter, Buena Vista, Westport and West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3585 8822 3578 8861 3579 8861 3579 8876
      3583 8879 3593 8881 3609 8827 3589 8822
      3588 8823 3587 8822
TIME...MOT...LOC 1152Z 250DEG 41KT 3586 8868 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
639 
WWUS54 KMEG 161215
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
615 AM CST Thu Feb 16 2023

TNC053-077-161224-
/O.CAN.KMEG.TO.W.0012.000000T0000Z-230216T1230Z/
Henderson TN-Gibson TN-
615 AM CST Thu Feb 16 2023

...THE TORNADO WARNING FOR NORTHWESTERN HENDERSON AND SOUTHEASTERN
GIBSON COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until noon CST for west Tennessee.

LAT...LON 3585 8822 3582 8855 3582 8857 3599 8858
      3609 8827 3589 8822 3588 8823 3587 8822
TIME...MOT...LOC 1214Z 250DEG 41KT 3595 8838 

$$

TNC017-161230-
/O.CON.KMEG.TO.W.0012.000000T0000Z-230216T1230Z/
Carroll TN-
615 AM CST Thu Feb 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 AM CST FOR CENTRAL
CARROLL COUNTY...
    
At 614 AM CST, a severe thunderstorm capable of producing a tornado
was located near Huntingdon, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Huntingdon, Bruceton, Hollow Rock, Clarksburg, McLemoresville,
Howley, Westport, Hillard, Dollar, Jumbo, Scott Hill, Leach, Tate,
Garretsburg, Palmer Shelter, Yuma and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3585 8822 3582 8855 3582 8857 3599 8858
      3609 8827 3589 8822 3588 8823 3587 8822
TIME...MOT...LOC 1214Z 250DEG 41KT 3595 8838 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
055 
WWUS54 KMEG 161221
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
621 AM CST Thu Feb 16 2023

TNC017-161231-
/O.EXP.KMEG.TO.W.0012.000000T0000Z-230216T1230Z/
Carroll TN-
621 AM CST Thu Feb 16 2023

...THE TORNADO WARNING FOR CENTRAL CARROLL COUNTY WILL EXPIRE AT 630
AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until noon CST for west Tennessee.

LAT...LON 3585 8822 3582 8855 3582 8857 3599 8858
      3609 8827 3589 8822 3588 8823 3587 8822
TIME...MOT...LOC 1221Z 250DEG 41KT 3597 8832 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Feb 16, 5:40 AM CST, 1 minute earlier.

Area forecast discussion, Feb 16, 5:40 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
540 AM CST Thu Feb 16 2023

...New AVIATION...

.SYNOPSIS...
Issued at 324 AM CST Thu Feb 16 2023

Showers and thunderstorms will lift through the Midsouth today,
along and ahead of a slow-moving cold front. A few of the
thunderstorms may reach severe limits before exiting northeast
Mississippi late this afternoon. Damaging winds will be the
primary severe weather threat, accompanied by secondary threats of
tornadoes, flash flooding and large hail.

Following the passage of the cold front today, cooler and less
humid weather will prevail over the Midsouth Friday and the
weekend. Saturday morning's low temperatures will cool into the
20s over most of the Midsouth. Thereafter, temperatures will
gradually each day through Tuesday, when daytime highs reach the
70s. Tuesday's warmth will precede a chance of showers and
thunderstorms Tuesday night.

&&

.DISCUSSION...
(Today through Wednesday)
Issued at 324 AM CST Thu Feb 16 2023

GOES water vapor imagery shows a positively tilted longwave
trough over the 4-corners area. Downstream of the trough,
southwesterly flow aloft extended from TX through the lower MS
River and Ohio River valleys. Divergent flow aloft was evident on
thunderstorm anvils over the Midsouth and lower Ohio River Valley.
06Z SHV sounding showed 2300 J/kg of mixed layer CAPE, leading
credence to RAP-based SPC mesoanalysis MLCAPE estimate of 2500
J/kg over central AR at 08Z. Closer to home, MLCAPE ranged from
1000-2000 J/kg, per the RAP-based SPC Mesoanalysis page. KNQA VAD
hodograph showed 0-3km SRH of 470 m2/s2 at 0735Z.

Instability and shear aside, late evening and overnight convection
has remained relatively shallow. This may change toward sunrise, with
midlevel height falls and the approach of a surface cold front.
Tornado warnings have been issued over northwest into north
central AR early this morning, just east of a surface low along
the cold front. This front will push through the Midsouth today,
passing through Memphis by noon, and preceded by one or more
convective lines. Today's greatest severe risk will occur over
northeast MS where the cold front will intercept afternoon
instability and deep layer shear. 06Z HRRR depicts MLCAPE of 1800
J/kg at Tupelo and 0-3km SRH of 250 m2/s2. Flash flooding will be
possible, with precipitable water values around 1.7 inches, and
storms training along the cold front. Given the saturated soils
and elevated streamflows across this area, urban and small stream
flooding is quite possible.

Following the passage of the cold front late this afternoon, cool
and dry continental surface high pressure will settle into the
Midsouth. The center of this pressure ridge will settle over the
Midsouth, along and east of the MS River Friday night. Dry air and
calm winds will set up prime radiational cooling conditions, with
Saturday morning's lows forecast to drop into the 20s regionwide.

West/southwest zonal flow aloft will prevail from Sunday through
early next week. Midsouth surface temperatures will progressively
warm through the period, returning to the upper 60s and lower 70s
by Tuesday. Modified maritime air will accompany the warmer
temperatures, with surface dewpoints in the 50s. Modest convective
instability will accompany a passing shortwave trough Tuesday
night. The forecast will carry a slight chance of thunderstorms
Tuesday night, but at this time, convective parameters appear
insufficient for severe storms.

PWB

&&

.AVIATION...(12Z TAFS) Issued at 532 AM CST Thu Feb 16 2023

Prevailing rain/TS looks to be shifting out of MEM at 12z however
another line of storms is approaching from east Arkansas. This
line associated with a cold front will likely result in brief IFR
to LIFR conditions due to low vis at JBR in the next hour or two
and at MEM between 13 and 15z. Ongoing rain/TS ar MKL will be
followed by a second round before midday. Expect gusty west to
north wind behind the front. A broad trough will remain across
the Midsouth today and tonight resulting persistent MVFR clouds.

30/Sirmon

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...PWB
AVIATION...JDS

In the hours before

Special weather statement, Feb 16, 3:19 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
319 AM CST Thu Feb 16 2023

MSZ001-007-008-011-160945-
Tunica MS-DeSoto MS-Tate MS-Quitman MS-
319 AM CST Thu Feb 16 2023

...A strong thunderstorm will impact portions of DeSoto, eastern
Tunica, western Tate and northern Quitman Counties through 345 AM
CST...

At 319 AM CST, Doppler radar was tracking a strong thunderstorm over
Little Texas, or 16 miles west of Senatobia, moving northeast at 65
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southaven, Olive Branch, Horn Lake, Hernando, Senatobia, Coldwater,
Tunica, Crenshaw, Lynchburg, Phillipp, Strayhorn, Eudora, Dubbs,
North Tunica, Arkabutla, Little Texas, Gerlach Mill, Trinity, Cockrum
and Savage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 AM CST for northwestern
Mississippi...and west Tennessee.

&&

LAT...LON 3466 9044 3500 9007 3499 8994 3477 8973
      3455 9011 3456 9020 3450 9020 3443 9032
TIME...MOT...LOC 0919Z 224DEG 56KT 3465 9026

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Local storm report, Feb 16, 5:15 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
515 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     TSTM WND DMG     3 SSW DYER              36.03N 89.01W
02/16/2023                   GIBSON             TN   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN ACROSS OLD DYERSBURG RD
            AND ON A HOUSE (450 OLD DYERSBURG RD).
            POSSIBLE TORNADO DAMAGE - IS IN A TORNADO
            WARNING.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:52 PM CSTSevere Thunderstorm WarningMEGShelby, Tipton38 min
Feb 15, 9:22 PM CSTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton23 min
Feb 15, 9:40 PM CSTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby50 min
Feb 15, 9:48 PM CSTSpecial Weather StatementMEGLauderdale27 min
Feb 15, 10:09 PM CSTAreal Flood AdvisoryMEGFayette, Hardeman2 hr
Feb 15, 10:23 PM CSTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Madison12 min
Feb 15, 10:25 PM CSTSpecial Weather StatementMEGDyer35 min
Feb 15, 10:37 PM CSTSpecial Weather StatementMEGMadison23 min
Feb 15, 10:56 PM CSTSpecial Weather StatementMEGLake19 min
Feb 16, 12:41 AM CSTAreal Flood AdvisoryMEGChester, Decatur, Henderson3 hr
Feb 16, 3:49 AM CSTAreal Flood AdvisoryMEGCrockett, Fayette, Hardeman, Haywood, Lauderdale, Madison and 2 more116 min
Feb 16, 4:20 AM CSTAreal Flood AdvisoryMEGCrockett, Dyer, Gibson, Haywood, Henry, Lauderdale and 2 more3 hr
Feb 16, 4:36 AM CSTTornado WarningMEGGibson, Henry, Weakley39 min
Feb 16, 4:39 AM CSTSevere Thunderstorm WarningMEGHenry, Weakley51 min
Feb 16, 4:39 AM CSTTornado WarningMEGHenry, Weakley51 min
Feb 16, 4:53 AM CSTFlash Flood WarningMEGGibson3 hr
Feb 16, 5:00 AM CSTFlash Flood WarningMEGWeakley3 hr
Feb 16, 5:24 AM CSTFlash Flood WarningMEGCrockett, Dyer, Haywood, Lauderdale2 hr
Feb 16, 5:25 AM CSTFlash Flood WarningMEGHenry, Weakley3 hr
Feb 16, 5:40 AM CSTAreal Flood AdvisoryMEGCrockett, Gibson, Haywood, Lauderdale, Madison, Tipton110 min
Feb 16, 6:53 AM CSTAreal Flood AdvisoryMEGCarroll, Gibson, Henry4 hr
Feb 16, 7:25 AM CSTFlash Flood WarningMEGCarroll, Crockett, Dyer, Gibson, Haywood, Lauderdale5 hr
Feb 16, 7:49 AM CSTFlash Flood Warning Considerable damage threatMEGCarroll, Henry, Weakley5 hr
Feb 16, 9:48 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale21 hr
Feb 16, 11:49 AM CSTAreal Flood AdvisoryMEGShelby56 min
Feb 16, 12:13 PM CSTRiver Flood AdvisoryMEGDecatur, Hardin14 days
Feb 16, 12:17 PM CSTSevere Thunderstorm WarningMEGFayette, Hardeman19 min
Feb 16, 12:25 PM CSTAreal Flood WarningMEGCarroll, Crockett, Dyer, Gibson, Haywood, Lauderdale and 4 more6 hr
Feb 16, 12:30 PM CSTAreal Flood WarningMEGCarroll, Gibson, Henry, Weakley6 hr
Feb 16, 12:58 PM CSTTornado WarningMEGBenton, Carroll, Decatur, Henderson32 min
Feb 16, 1:38 PM CSTTornado WarningMEGHardin, McNairy23 min
Feb 16, 2:13 PM CSTTornado WarningMEGHardin62 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.